Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 361, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 9, 2002, 6:15 PM CDT for Ellis County, Harper County, Oklahoma. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2002, 6:15 PM CDT (23:15 UTC)
- Expired
- Aug 9, 2002, 7:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Ellis County, OK, Harper County, OK
The radar
The Dodge City radar (KDDC), 126 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:20 PM CDT | Hail 0.88 | Catesby, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 763 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 1417 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
795 WUUS54 KOUN 092315 SVROKC OKC045-059-100000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 613 PM CDT FRI AUG 9 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELLIS COUNTY IN NORTHWEST OKLAHOMA HARPER COUNTY IN NORTHWEST OKLAHOMA * UNTIL 700 PM CDT * AT 613 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5 MILES WEST OF MAY...MOVING SOUTHEAST AT 20 MPH. OTHER STRONG STORMS EXTENDED NORTHEAST TO NEAR SELMAN AND BUFFALO. * LOCATIONS IN THE WARNING INCLUDE BUFFALO...MAY AND SELMAN THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. HAIL TO NICKEL SIZE CAN ALSO BE EXPECTED. LAT...LON 3661 9994 3624 9996 3679 9934 3696 9947
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:35 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 9, 3:35 PM CDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 335 PM CDT FRI AUG 9 2002 APPARENTLY THE ATMOSPHERE HAS FORGOTTEN THAT THIS IS AUGUST. VERY ATYPICAL WEATHER WILL BE THE RULE FOR THE NEXT WEEK. FIRST... MODELS CONTINUE TO INDICATE THAT AN MCS WILL FORM OVER WESTERN KANSAS OVERNIGHT AND SETTLE INTO OKLAHOMA BY TOMORROW MORNING. IT APPEARS THAT THE MESOETA HAS THE BEST HANDLE ON THE OVERALL SITUATION... AND HAVE GENERALLY FOLLOWED ITS SOLUTION IN THE VERY NEAR TERM. ALTHOUGH THERE WILL BE A SLIGHT RISK OF SHOWERS/STORMS VIRTUALLY ANYWHERE IN OUR FORECAST AREA TONIGHT... BY FAR THE GREATEST CHANCE WILL BE IN THE NORTH... AND MAINLY TOWARD SUNRISE... AS THE MCS ADVANCES INTO THE AREA. THE EXISTING STORMS IN KANSAS AND EXTREME NORTHWEST OKLAHOMA SHOULD DIE OUT TOWARD SUNSET... AND ARE NOT DIRECTLY RELATED TO THE PLANNED MCS. DEPENDING ON WHAT HAPPENS TOMORROW MORNING... THE FORECAST COULD GO SEVERAL DIFFERENT WAYS. HAVE OPTED AGAIN TO FOLLOW THE GENERAL PLAN OF THE MESOETA FOR TOMORROW INTO TOMORROW NIGHT. THE REMAINS OF THE MCS SHOULD DIE OUT OVER CENTRAL OKLAHOMA LATE IN THE MORNING... AND WIDELY-SPACED CONVECTION MAY OCCUR IN THE STILL-UNSTABLE ATMOSPHERE BY LATE AFTERNOON. NATURALLY... ANY REMAINING SURFACE BOUNDARIES WOULD BE FOCI FOR STORM DEVELOPMENT. AS IS USUAL WITH AN MCS... THE BOUNDARIES COULD BE PRACTICALLY ANYWHERE IN OUR FORECAST AREA BY TOMORROW AFTERNOON. MORE SPARSE CONVECTION WILL AGAIN BE POSSIBLE SUNDAY DUE TO MODEST INSTABILITY AND NO CAP... BUT WITH NO APPARENT BOUNDARIES OR UPPER-LEVEL SUPPORT... BELIEVE THAT 20 PERCENT POPS ARE JUSTIFIED... ALTHOUGH PERHAPS A BIT OVERDONE. THE NEXT FRONT PLOWS INTO THE AREA AROUND MONDAY NIGHT AND BRINGS ANOTHER CHANCE OF PRECIPITATION AND BELOW-NORMAL TEMPERATURES. BY MID-WEEK... IT APPEARS THAT WE WILL FINALLY BE BACK TO AUGUST WEATHER AGAIN. ALTHOUGH THE MEDIUM-RANGE AVN BRINGS ANOTHER FRONT INTO THE AREA LATE IN THE WEEK... IT APPEARS THAT IT IS BEING OVERLY PUSHY WITH IT. THE ENSEMBLES AND ECMWF SHOW THE JET STREAM FARTHER NORTH... WHICH SHOULD PREVENT THE FRONT FROM COMING THIS FAR SOUTH. FCSTID = 23 = CMS OKC 70 91 68 92 / 20 30 20 20 HBR 71 91 68 93 / 20 30 20 20 SPS 73 93 69 93 / 10 20 20 20 GAG 66 90 66 93 / 60 40 10 20 PNC 70 90 67 92 / 50 40 10 20 DUA 72 91 71 92 / 20 20 30 20 .OUN... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:16 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 44 min |
| Aug 9, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 29 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.